Alert archive / Texas / Special Weather Statements in 2016
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at May 19, 2016, 2:39 AM CDT for Val Verde County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2016, 2:39 AM CDT (07:39 UTC)
- Expired
- May 19, 2016, 3:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Austin/San Antonio, TX
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 120 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 7.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
790
WWUS84 KEWX 190739
SPSEWX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
239 AM CDT THU MAY 19 2016
TXZ183-184-190830-
EDWARDS TX-VAL VERDE TX-
239 AM CDT THU MAY 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE AND
NORTHWESTERN EDWARDS COUNTIES UNTIL 330 AM CDT...
AT 239 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JUNO...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JUNO AND US-277 NEAR THE SUTTON-EDWARDS COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3029 10110 3029 10057 3017 10045 3002 10105
3018 10115
TIME...MOT...LOC 0739Z 241DEG 28KT 3014 10103
$$
RUNYENWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 19, 12:58 AM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 19, 12:58 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1258 AM CDT THU MAY 19 2016 .UPDATE...06z Aviation Discussion below. && .AVIATION...700-1500FT ceilings have developed across the Hill Country and Central Texas late this evening, including the AUS area. 1500-3000FT ceilings were expanding into the Rio Grande and far southern areas, with a pocket of VFR conditions currently over the SAT area. This pocket will gradually fill in the next 1-2 hours with MVFR ceilings and eventually IFR. SHRAs are expected to develop across the DRT area 06Z-08Z and SAT/AUS area 08Z-12Z. A line of TSRAs will impact the DRT terminal 09Z-12Z and the SAT/AUS terminals 13Z-15Z. Locally heavy rain, IFR ceilings and visibility and wind gusts in excess of 25KT will be possible in heavier storms. Trailing stratiform rain and embedded SHRAs will be possible through roughly 16Z at DRT and 20Z at SAT/AUS. IFR to MVFR ceilings will persist through the afternoon. NE to E winds 5-10KT likely to turn north 10-15KT behind the line of storms for a few hours. && .PREV DISCUSSION... /ISSUED 939 PM CDT WED MAY 18 2016/ DISCUSSION... Area radars show little or no activity across south central Texas. Will reduce pops for the remainder of this evening to 20 percent. Large scale upward forcing develops after midnight over the Rio Grande and progresses eastward with the upper level trough. 18z model runs and recent runs of the HRRR and RAP continue trends of locally heavy rains out west overnight and spreading across the remainder of south central Texas on Thursday. Forecast reasoning below has not changed for overnight through Thursday. However, recent hi-res models have trended a little more progressive. Temperatures/dewpoints in the Hill Country a little cooler than forecast and have reestablished trends for the overnight as temperatures may rise a little toward morning. PREV DISCUSSION... /ISSUED 253 PM CDT WED MAY 18 2016/ SHORT TERM (Tonight through Thursday Night)... Upper air analysis this morning showed a positively tilted trough over the southwest with south-southwesterly flow over Texas. At the surface, a stationary front was stretched across South Texas. Winds across our CWA were from the northeast. Dew point temperatures were five to 10 degrees lower than 24 hours ago. The upper trough will move into and across Texas tonight and Thursday. A surface trough will move across central Texas tonight increasing chances for showers and thunderstorms. PW values will increase to around 1.5 inches which should be sufficient to produce locally heavy rain. Best chances tonight will over the western third of the CWA. This chance will spread to the east Thursday as the front to our south moves back north. Locally heavy rain will be possible over most of the CWA. Over the first 36 hours of this forecast period widespread rainfall totals of one to three inches are likely with higher amounts possible in a few locations. This will likely lead to some flash flooding and we will issue a flash flood watch with this forecast package. In addition to the flash flood threat, there should be sufficient instability and deep layer wind shear for some strong to severe thunderstorms. The best location for any severe storms will be south and east of a line from Giddings to Universal City to Pleasanton where SPC has issued a slight chance. North and west of this line there will be a lower chance. The most likely threats will be damaging wind gusts, large hail, and isolated tornadoes. Strong to sever storms are most likely during the afternoon and evening. Thursday night rain should move away to the east ending from west to east. LONG TERM (Friday through Wednesday)... Friday into the weekend an upper level ridge will try to build over the southern plains, but will be fairly weak. This should lead to mainly dry weather Friday and Saturday, but there will still be a slight chance for thunderstorms as the atmosphere will remain conditionally unstable. A deep upper trough will move through the west beginning Sunday turning the upper flow to the southwest for the early part of next week. This will bring more unsettled weather with low chances for thunderstorms. There is no focus for any organized weather. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 75 62 82 64 86 / 90 50 10 10 10 Austin Bergstrom Intl Airport 75 62 82 64 86 / 90 50 10 10 10 New Braunfels Muni Airport 76 63 83 65 86 / 80 50 10 10 20 Burnet Muni Airport 70 60 80 62 84 / 90 40 10 10 10 Del Rio Intl Airport 80 64 85 69 87 / 60 20 10 20 20 Georgetown Muni Airport 71 60 80 63 85 / 90 50 10 10 10 Hondo Muni Airport 77 63 84 66 86 / 80 30 10 10 20 San Marcos Muni Airport 74 63 82 65 85 / 80 50 10 10 20 La Grange - Fayette Regional 76 66 82 66 86 / 80 60 20 10 10 San Antonio Intl Airport 76 64 83 66 85 / 80 30 10 10 20 Stinson Muni Airport 78 66 84 67 86 / 80 40 10 10 20 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for the following counties: Atascosa...Bandera...Bastrop...Bexar...Blanco...Burnet...Caldwell... Comal...De Witt...Dimmit...Edwards...Fayette...Frio...Gillespie... Gonzales...Guadalupe...Hays...Karnes...Kendall...Kerr...Kinney... Lavaca...Lee...Llano...Maverick...Medina...Real...Travis...Uvalde... Val Verde...Williamson...Wilson...Zavala. && Mesoscale/Aviation...Runyen Synoptic/Grids...17
Hazardous weather outlook, May 18, 2:41 PM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 241 PM CDT WED MAY 18 2016 TXZ171>173-183>194-202>209-217>225-228-191945- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 241 PM CDT WED MAY 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF STORMS SHOULD DEVELOP ACROSS THE WESTERN AREAS OVERNIGHT. THE MAIN HAZARD WITH THIS ACTIVITY IS THE POTENTIAL FOR HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT BEGINNING AT 1 AM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE LINE OF STORMS WILL MOVE EAST ACROSS SOUTH-CENTRAL TEXAS DURING THE DAY ON THURSDAY. THERE IS A MARGINAL TO SLIGHT RISK SOME STORMS DURING THIS TIME COULD BECOME SEVERE...PRODUCING DAMAGING HAIL AND WIND GUSTS. AN ISOLATED TORNADO CAN NOT BE RULED OUT...ESPECIALLY IN THE SOUTHEASTERN COUNTIES. THE THREAT FOR HEAVY RAIN WILL ALSO CONTINUE ON THURSDAY. ON AVERAGE 1 TO 3 INCHES OF RAINFALL IS EXPECTED...WITH LOCALIZED POCKETS OF 3 TO 4 INCHES POSSIBLE. THE FLASH FLOOD WATCH IS IN EFFECT THROUGH 10 PM THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, May 19, 2:39 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
239 AM CDT THU MAY 19 2016
TXZ183-184-190830-
EDWARDS TX-VAL VERDE TX-
239 AM CDT THU MAY 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE AND
NORTHWESTERN EDWARDS COUNTIES UNTIL 330 AM CDT...
AT 239 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JUNO...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JUNO AND US-277 NEAR THE SUTTON-EDWARDS COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3029 10110 3029 10057 3017 10045 3002 10105
3018 10115
TIME...MOT...LOC 0739Z 241DEG 28KT 3014 10103
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:23 AM CDT | River Flood Warning | EWX | Karnes | 3 days |
| May 19, 3:06 AM CDT | Special Weather Statement | EWX | Val Verde | 39 min |
| May 19, 3:44 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 31 min |
| May 19, 5:08 AM CDT | Flash Flood Warning | EWX | Edwards, Kerr, Real | 3 hr |
| May 19, 5:14 AM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 31 min |
| May 19, 5:48 AM CDT | Flash Flood Warning | EWX | Bandera, Kerr | 5 hr |
| May 19, 6:33 AM CDT | Flash Flood Warning | EWX | Gillespie, Kendall | 5 hr |
| May 19, 6:39 AM CDT | Special Weather Statement | EWX | Dimmit | 51 min |
| May 19, 6:47 AM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 43 min |
| May 19, 7:24 AM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 51 min |
| May 19, 7:31 AM CDT | Areal Flood Advisory | EWX | Bexar, Comal, Hays, Travis, Williamson | 3 hr |
| May 19, 8:41 AM CDT | Special Weather Statement | EWX | Guadalupe | 49 min |
| May 19, 8:56 AM CDT | River Flood Warning | EWX | Kerr | 27 hr |
| May 19, 9:21 AM CDT | Areal Flood Advisory | EWX | Guadalupe | 3 hr |
| May 19, 10:13 AM CDT | Flash Flood Warning | EWX | Hays | 3 hr |
| May 19, 10:54 AM CDT | Areal Flood Advisory | EWX | Bexar, Comal, Hays, Travis, Williamson | 3 hr |
| May 19, 10:59 AM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell, Lee | 3 hr |
| May 19, 11:03 AM CDT | Areal Flood Advisory | EWX | Gonzales, Wilson | 3 hr |
| May 19, 11:18 AM CDT | Flash Flood Warning | EWX | Williamson | 3 hr |
| May 19, 11:38 AM CDT | Flash Flood Warning | EWX | Bastrop, Caldwell, Guadalupe | 3 hr |
| May 19, 11:41 AM CDT | Special Weather Statement | EWX | Lavaca | 49 min |
| May 19, 2:06 PM CDT | River Flood Warning | EWX | Travis | 18 hr |
| May 19, 2:12 PM CDT | Areal Flood Advisory | EWX | Comal, Hays, Travis, Williamson | 3 hr |
| May 19, 2:47 PM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell, Guadalupe | 3 hr |
| May 19, 3:38 PM CDT | River Flood Warning | EWX | DeWitt | 4 days |
Nearby
Special Weather Statements in Texas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.